Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 85, NWS Duluth, MN

August 11, 2002Sawyer County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Aug 11, 2002, 4:36 PM CDT for Sawyer County, Wisconsin. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2002, 4:36 PM CDT (21:36 UTC)
Expired
Aug 11, 2002, 5:30 PM CDT
In force
54 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Sawyer County, WI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2002-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2002-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
435 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDLH 112136
SVRDLH
WIC113-112230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
436 PM CDT SUN AUG 11 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAWYER COUNTY IN NORTHWEST WISCONSIN

* UNTIL 530 PM CDT

* AT 436 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE
  HAIL 4 MILES SOUTHEAST OF EDGEWATER...OR ABOUT 28 MILES SOUTH
  OF HAYWARD...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COUDERAY AROUND 450 PM...
  RADISSON AROUND 500 PM...
  OJIBWA AROUND 520 PM...

THIS IS A DANGEROUS STORM WITH DAMAGING HAIL OVER ONE INCH...STAY
INDOORS AWAY FROM WINDOWS.

.END

LAT...LON 4573 9155 4564 9142 4573 9073 4596 9089

SHIMON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:28 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 11, 2:28 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
228 PM CDT SUN AUG 11 2002

FORECAST FOCUS IS ON THUNDERSTORM DEVELOPMENT TONIGHT INTO MONDAY.

MODELS IN GOOD AGREEMENT WITH TIMING OF FRONT TONIGHT...AND THE ETA
WAS USED FOR MOST OF DETAILS.

LINE OF THUNDERSTORMS DEVELOPED THIS AFTERNOON FROM LEADER TO
BRAINERD TO PINE CITY. THIS IN AREA OF SURFACE MOISTURE FLUX
CONVERGENCE NORTH OF WARM FRONT. SOME OF THESE QUITE STRONG...
PARTICULARLY IN PINE COUNTY WHERE WE WARNED. MORE STORMS EXPECTED
ALONG COLD FRONT IN THE DAKOTAS WHERE A SEVERE THUNDERSTORM WATCH HAS
BEEN ISSUED. AIRMASS VERY UNSTABLE THIS AFTERNOON AND WILL EXTEND
INTO TONIGHT. LAPS SOUNDING NEAR BRD SHOWS LI/S DOWN TO -8 WITH CAPE
2561 J/KG AT 18Z. 18Z SURFACED CAPE FROM SPC SHOWS SIMILAR VALUES.
SURFACE LOW WILL MOVE INTO SOUTHEAST NORTH DAKOTA THIS EVENING...AND
LOW LEVEL FLOW IS BACKED TO SOUTHEAST TOWARD BRD/XVG/PWC AND WILL
ENHANCE LOW LEVEL CONVERGENCE. ADDITIONAL SUPPORT FOR STORMS TONIGHT
WILL BE THE 850MB 40KT WIND MAX FROM SOUTHWEST MN TO KDLH BY 06Z.
WARM AIR ADVECTION...SURFACE COLD FRONT AND UPPER WAVE TO COMBINE
WITH LIFTED INDICES AT 850MB -4 TO -5C TO PRODUCE THUNDERSTORMS
TONIGHT.

SURFACE FRONT MOVES INTO EASTERN MN MONDAY MORNING...AND
SHOWERS/STORMS WILL BE LIKELY AHEAD OF IT...ESPECIALLY IN NORTHWEST
WI ZONES.

COOLER AIR MOVES IN BEHIND FRONT FOR TUESDAY. WENT CLOSER TO WARMER
FWC/ETAROS NUMBERS FOR MONDAY AS THE THE MAV IS BRINGING THE COOL
AIR TOO QUICKLY.

.DLH...NONE.

MELDE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 2:22 PM CDTSevere Thunderstorm WarningDLHBurnett53 min
Aug 11, 3:40 PM CDTSevere Thunderstorm WarningDLHBurnett, Washburn65 min
Aug 11, 3:51 PM CDTTornado WarningDLHBurnett, Washburn54 min
Aug 11, 5:24 PM CDTSevere Thunderstorm WarningDLHPrice66 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.